Skip to content
Includes Expert Content
Does genetics play a role in having a very high tolerance to opiates?
avatar
rjbeck77 posted:
I've had a lot of problems with controlling my chronic pain due to my tolerance to opiates. This is a problem that goes back to my early teens when I had 9 teeth pulled to make way for braces in 1978. Know since I've been sick since 2005. It started with a left empyema and pneumothorax and a thoracotomy plus decordication then a right empyema and Rt Pneumothorax then because of the large amount of prednisone I came down with osteonecrosis in 6 joints. Replacing 1-hip and 1-shoulder and still need 4 more joints replaced. still have moderate to severe pain on a daily basis and because of the new hip I still have severe bursitis.. I've tried Exalgo 80mg daily and 32mg of dilaudid for breakthru pain releif but it does not work. at one point I was on 220mg's of methadone every 24hr's plus 30mg oxy's for breakthru pain releif. My main question is. Does the body have an enzyme or something genetic that inhibits the work of opiate medication??
Reply
 
avatar
77grace responded:
Hin and Welcome,
I can relate to your delema of the Opiates not working very well but mI don't hink it has anything to do with Genetics!!!From my experience and that of many others here we develope tolerence!As I can tell you know because of the high amount of Methadone you were on! I'm curious how did you take that.(dose wise I mean??)I also take Methadone and was on the same amout for aabout 10 yrs.but recently had to increase it!!But I'm still in pain,so I think I know where your at!!!
Hang in there!! Blessings,77grace
 
avatar
rjbeck77 replied to 77grace's response:
Hi Grace,
Thanks for replying.

I went to my PM doc yesturday 9/26/12 and they took my off of the Exalgo 64mg once daily and the 8mg's Tid dilaudid as needed for breakthru pain. and instead of putting me back on the 90mg's of methadone daily they dropped me down to 60mg's once daily. and 15mg's of oxycodone 1-tab 3x's daily. I was shocked. They told me because of my several operations that will be coming up they wanted to make sure I was going to be able to control the post-op pain. I need to replace my Lt-shoulder Rt-hip and both knee's the bones in the end of these joints have collapsed or are severely pitted. So getting around is painful all of the time. I just don't get it I've had several surgeries on 200mg's of methadone and they were able to control the pain with IV fentanyl and this was a thoracotomy with several chest tubes. I really think that the Board of Medicine in North Carolina is coming down on them and I am the one who is suffering. The one thing that I have in my corner is 15 yr's of medical experience in the O.R. and ICU as a Respiratory Therapist. and it just doesn't seem kosher to me. The reason for dropping me down just doesn't make sense..Thanks again Randy
 
avatar
Peter Abaci, MD responded:
Genetics is really a hot topic in medicine and science right now, and for good reason. We are each unique, in part due to our inherited DNA. Different people can respond differently to the same medication based on their genetic make-up, yet we are just now starting to appreciate this.

I think genetics is a significant factor in understanding a person's pain and in their response to certain pain medications. Researchers are just now starting to find genetic links to problems like degenerative disc disease. As we learn more, I think we will find significant variation in how patients respond to medications based on not only their genetic code, but also on what environmental factors turn these genes on or off.

While we don't yet have the ability to understand how your genes affects the way you respond to Methadone, there are some things for you to consider. There are risks associated with the use of high dose Methadone that you should talk to your doctor about if you are still on it. You seem to have a high tolerance to opioids which may impact your response to any opioid medication. There is also a phenomenon that we have discussed in the past known as opioid-induced hyperalgesia, where the person gets more and more sensitive to pain after being on opioids over time.

These are just a few of the factors that can influence the way your medications may be effecting you.
 
avatar
annette030 replied to rjbeck77's response:
It is curious that you do not mention your pain levels at all, just your medication and the doses. Some doctors believe that rotating opioids is a good thing and will result in lower doses with the same pain control.

Stay positive and see how your pain levels respond.

Besides all that, the more recent medical studies have found that an elongated T segment in ones EKG happens more frequently with higher doses of methadone. Maybe that is why they want to get you to a lower dose of methadone???

Take care, Annette
 
avatar
rjbeck77 replied to Peter Abaci, MD's response:
Thank You Dr. Abaci and Annette030 for your response.I was asking about genetic theory because of an article I read in chronic pain magazine or anesthesiology magazine. They stated that a gene was identified in certain people with chronic pain that would have to take 3-4x's more then prescribed to a normal patient would take. It was identified like (N445) I am using this number as a Example. I cannot find the article that was published 2 to 3yr's ago..

Annette030 I really didn't think mentioning my pain level was important at the time but you are correct that knowing what I am going thru would help in getting a better answer. My normal levels are between a 6 and an 8. My level of 8 is almost always after I have been sleeping for at least 2hr's I wake up stiff as a board and have some numbness in my feet and hands. I rarely sleep more than 2hr's because of the pain.

Thanks Alot for everybody's input.. Randy
 
avatar
annette030 replied to rjbeck77's response:
Hi, Randy

It is always nice to have a name to put on a situation/post.

I read a very recent article about a CY(don't recall the numerals) gene mutation having to do with tolerance to pain meds, it was in the last couple of months at the most. I would suggest you do a Google search or a search on Medscape for the article. I would try Medscape first as I get several emails from them daily to update me on various medical stuff.

Are those your normal levels on or off of medication?

I also wake up about every two hours, really stiff, and turn over and reposition my pillows. I take a long acting pain med, that I keep at my bedside, after about 4-5 hours and that helps relax me a bit so when it is time to get up I don't feel as bad as I would otherwise. My hot tub is my best friend and I sit in it every night before going to bed to help me relax.

Take care, Annette
 
avatar
77grace replied to rjbeck77's response:
Hi Randy,
Well its good to see that seeral other people responed to you so you can get some input!!!
I'm sure that's got to be hard to adjust to a lower dose of Methadone but if you can pull it off that's great!!!I believe from experience that after your surgery you'll be glad you did!!!
I remember after my 1st surgery (I was'nt even on methadone yet)I had a terrible time trying to get the pain under control,They had me on IV Fentanyl but it did not help!Anyway my tolerence was bad,so I can imagine that the methadone wqould make it worse!!!!That's a high dose!!!!
I'm here for you,to bounce things off if you want,I'd be upset too!
77grace
 
avatar
boblet4239 responded:
too have a tolerance to opiates i was shot in leg whilst in army pain releif was an issue. I was on 280ml methodone injectable ampules on request yet all to no avail. i now have a 29" blood clot in my right legand a 15" in my right...im currently on 160mg msts and 300ml oral morphine yet it dont work for me. what can i take for pain instead?
 
avatar
annette030 replied to rjbeck77's response:
Taking methadone once a day for pain may be your problem. My pain management consultant just told me that methadone only works for pain when taken more frequently than that. What he stated was that methadones pain relieving properties are not as long lasting as its half life. So, talk to your doctor about taking a lower dose more often. They should add up to your total daily dose. So, if you are currently taking 90 mg a day, talk to your doctor about taking 30 mg three times a day.

Take care, Annette
 
avatar
annette030 replied to annette030's response:
Sorry, I didn't realize this was such an old post.


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

tramodol
have taken tramadol several times...i have seen no benefits to this med...extremely weak pain med More
Was this Helpful?
1 of 4 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.